• Why does everything I drink taste salty? Even Water!

    Asked by ablomquist on Tuesday, November 27, 2012

    Why does everything I drink taste salty? Even Water!

    11 Answers from the Community

    11 answers
    • ticklingcancer's Avatar
      ticklingcancer

      This is a common side effect of some chemos. For me, it was the metallic taste. This is an article I found that talks about the different changes in taste buds during chemo. Hope you find this helpful. Hope it gets better!!

      http://www.cancercenter.com/newsletters/july_2009_newsletter.cfm

      over 4 years ago
    • po18guy's Avatar
      po18guy

      That sensation should moderate as you get further past treatment. Some chemo drugs, and some biological anti-cancer drugs have the same effect. I don't know that there is always an explanation, but rather just the observance of a known side-effect. From the Wiki on dysgeusia (affected taste): "Chemotherapy - "
      A major cause of dysgeusia is antineoplastic chemotherapy. Chemotherapy often induces damage to the oral cavity, resulting in oral mucositis, oral infection, and salivary gland dysfunction. Oral mucositis consists of inflammation of the mouth, along with sores and ulcers in the tissues.[20] Healthy individuals normally have a diverse range of microbial organisms residing in their oral cavities; however, chemotherapy can permit these typically non-pathogenic agents to cause serious infection, which may result in a decrease in saliva. In addition, patients who undergo radiation therapy also lose salivary tissues.[21] Saliva is an important component of the taste mechanism. Saliva both interacts with and protects the taste receptors in the mouth.[22] Saliva mediates sour and sweet tastes through bicarbonate ions and glutamate, respectively.[23] The salt taste is induced when sodium chloride levels surpass the concentration in the saliva.[23] It has been reported that 50% of chemotherapy patients have suffered from either dysgeusia or another form of taste impairment.[20] Examples of chemotherapy treatments that can lead to dysgeusia are cyclophosphamide, cisplatin, and etoposide.[20] The exact mechanism of chemotherapy-induced dysgeusia is unknown.[

      over 4 years ago
    • karen1956's Avatar
      karen1956

      I didn't have the salty taste problem, but rather metallic taste.....it did go away when I was done chemo....

      over 4 years ago
    • DorothyV's Avatar
      DorothyV

      It's the chemo. It's called "metal mouth". Ironically, during treatment you're supposed to drink a lot of fluids. I always drink water. No cola, tea or soft drinks. With chemo, water tasted like ocean water. I had to add a little juice or sparkling water to be able to tolerate it. Also, vitamin water. It will go away several weeks after your last treatment. P.S. to THIS DAY i CAN'T DRINK VITAMIN WATER AGAIN!

      over 4 years ago
    • DorothyV's Avatar
      DorothyV

      It's the chemo. It's called "metal mouth". Ironically, during treatment you're supposed to drink a lot of fluids. I always drink water. No cola, tea or soft drinks. With chemo, water tasted like ocean water. I had to add a little juice or sparkling water to be able to tolerate it. Also, vitamin water. It will go away several weeks after your last treatment. P.S. to THIS DAY i CAN'T DRINK VITAMIN WATER AGAIN!

      over 4 years ago
    • DorothyV's Avatar
      DorothyV

      It's a side effect of the chemo. It's called "metal mouth". Like you, mine had a salty taste. Even the saliva in my mouth tasted like ocean water! Yuck. Ironically, you're supposed to drink lots of fluids during treatment. I always drink water, no coffee, tea, sodas, etc. I had to add a little vitamin water or juice to my water in order to drink it. To this day, I can't stand vitamin water any more! It shopuld go away a few weeks after your last treatment. I remember riding home from Walmart and only had water with me. I took a swig, and to my surprise, no more salty taste! Hope this helps :)

      over 4 years ago
    • DorothyV's Avatar
      DorothyV

      sorry about that. don't know how to delete a post. In the middle of typing my response I had to sign in. I retyped response thinking the first one didn't post. It posted twice!!

      over 4 years ago
    • gogolf's Avatar
      gogolf

      I mixed a little cranberry juice with my water, that helped me be able to drink more. I am now on Herceptin after finishing my second chemo and still drink my water that way. If you do not like it try another juice is really does help.

      over 4 years ago
    • gwendolyn's Avatar
      gwendolyn

      Yes...you're dying of thirst and plain old water tastes exactly like seawater...I experienced that exact problem...ugh! I drank a lot of hot black tea, lemonade, and very cold milk during my AC chemo. The water-is-seawater perception does disappear once you finish chemo. Find something you do enjoy drinking because it's important to stay hydrated.

      over 4 years ago
    • Myungclas' Avatar
      Myungclas

      I kept hydrated by mixing crystal light in my water. The tart lemon seemed to neutralize the metallic taste. Two years later, crystal light is dead to me!

      over 4 years ago
    • janiceburke's Avatar
      janiceburke

      i am not on chemo

      almost 2 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.